Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map


Self-Assessment Questions

Neurology

Seizures and Epilepsy: Review Questions

Duarte G. Machado, MD, and Evan Fertig, MD

Dr. Machado is the chief resident in neurology, Department of Neurology, Yale University School of Medicine and Yale New Haven Hospital, New Haven, CT. Dr. Fertig is an assistant clinical professor of neurology, Department of Neurology, Yale University School of Medicine, New Haven, CT; and staff neurologist, Northeast Regional Epilepsy Group, Hackensack, NJ.


Choose the single best answer for each question.



Figure A. Coronal T2-weighted and fluid-attenuated inversion recovery magnetic resonance imaging of the brain of the patient described in questions 4 and 5 showing (A) decreased volume of the right hippocampal formation (arrow).

 

Questions 1 and 2 refer to the following case.

A 28-year-old woman is brought to the emergency department (ED) by ambulance after she developed a generalized convulsive seizure at home. She has had neck stiffness and fever for the past several days and has been somewhat confused and not “acting like herself.” The patient is still convulsing when she arrives in the ED 20 minutes later.


1. Which anticonvulsant should be used to treat this patient?
  1. Lorazepam 0.1 mg/kg intravenously (IV)
  2. Phenobarbital 20 mg/kg IV
  3. Phenytoin 7 mg/kg IV
  4. Phenytoin 20 mg/kg IV
Click here to compare your answer.


2. The patient stops seizing with institution of anticonvulsant therapy. A lumbar puncture is emergently performed, and analysis of the cerebrospinal fluid (CSF) reveals 9 white blood cells with a lymphocytic predominance, 32 red blood cells, a protein level of 63 mg/dL, and a glucose level of 65 mg/dL. An electroencephalogram (EEG) shows sharp wave discharges in the temporal lobes but no electrographic seizures. These EEG findings are most likely to result from infection by what organism?

  1. Cryptococcus neoformans
  2. Cytomegalovirus
  3. Herpes simplex virus (HSV)
  4. Streptococcus pneumoniae
Click here to compare your answer.


3. A 21-year-old woman presents to the ED after experiencing a first-time convulsive seizure. A friend observed the patient suddenly falling at home and convulsing for 45 seconds. Afterwards, the patient was lethargic for 15 minutes but then recovered completely without residual neurologic deficit. She sustained a tongue bite during the seizure and was incontinent of urine. What is the most appropriate next step in the management of this patient?

  1. Initiate an antiepileptic drug
  2. Obtain an EEG and a neuroimaging study
  3. Obtain a serum neuron-specific enolase level
  4. Perform a lumbar puncture for CSF analysis
Click here to compare your answer.


Questions 4 and 5 refer to the following case.

A 25-year-old man presents to the neurologist for follow-up evaluation of epilepsy that started in his teens. The patient averages approximately 3 to 4 seizures per month. His seizures are preceded by a warning of déjà vu and a rising abdominal sensation, followed by lip smacking and speech arrest for 1 to 2 minutes and then postictal disorientation and amnesia.


4. What is this patient’s most likely diagnosis?

  1. Atypical absence seizures
  2. Gelastic seizures
  3. Myoclonic absence seizures
  4. Partial seizures originating in the frontal lobe
  5. Partial seizures originating in the temporal lobe
Click here to compare your answer.


 



Figure B. Coronal T2-weighted and fluid-attenuated inversion recovery magnetic resonance imaging of the brain of the patient described in questions 4 and 5 showing (B) abnormal increased signal in the right hippocampus associated with white matter thinning (arrow).

 

5. Previous medications have included carbamazepine, valproate sodium, and topiramate, alone and in combination, but the patient continues to have frequent seizures. Two years prior, magnetic resonance imaging (MRI) of the brain showed a discrete lesion that was compatible with mesial temporal sclerosis (Figure). What is the most appropriate next step in this patient’s treatment?
  1. Administer a different antiepileptic
  2. Insert a vagal nerve stimulator
  3. Obtain an EEG
  4. Refer to an epilepsy surgery center
  5. Repeat MRI of the brain
Click here to compare your answer.


Questions 6 and 7 refer to the following case.

A 23-year-old woman with a history of epilepsy is in a new relationship and seeks advice about birth control. Her first seizure was a generalized tonic-clonic seizure that occurred on awakening from sleep 2 years ago. Two EEGs and an MRI of the brain were unremarkable. A second seizure occurred 6 months later. She was started on valproate sodium and has since been seizure-free. She has considered many available options and conveys that her preferred method of birth control is a combined oral contraceptive pill.


6. Which of the following is an appropriate recommendation regarding birth control in this patient?

  1. Discontinue valproate sodium and monitor for seizure recurrence
  2. Take a birth control formulation containing at least 50 μg of ethinyl estradiol
  3. Take a progesterone-only pill instead
  4. There is no interaction between valproate sodium and oral contraceptive pills
Click here to compare your answer.


7. Three years later, the patient states that she wants to stop birth control and start a family. She has not had any seizures and remains on valproate sodium. What is the most appropriate next step in this patient’s care?

  1. Add a second antiepileptic drug since pregnancy may affect seizure control
  2. Continue valproate sodium and begin folic acid supplementation
  3. Discontinue valproate sodium and monitor for seizure recurrence
  4. Obtain a repeat EEG and MRI to help guide decisions on continued use of valproate sodium prior to pregnancy
  5. Switch from valproate sodium to another antiepileptic drug to reduce teratogenic risk
Click here to compare your answer.


 

Self-Assessment Questions Main Page Top

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 10/24/08 • nvf